A “Dear John letter” to My Antidepressant

Time passes and the antidepressant leaves my body. It’s been 17 days since I took my last Pristiq and I am doing very well.  I stay firm to my challenge to go medication free.   If my antidepressant could read, here is what I would tell it: 

     Dear SSRI,

Bye.  So long.  Glad to see you go.  You’ve been almost nothing but trouble for me.  I concede that in the beginning, I loved you for how I felt when your chemicals washed through me, lifting my anxiety.  During our honeymoon period, I appreciated the sense of peace you offered.  But, our love affair was short-lived.  Quite swiftly, negative side effects presented themselves but I looked beyond them, I was blinded by the relief to my depression.  You gave me a false sense of security because your chemicals had me focused on one problem while causing a magnitude of others.  I ask myself, why have I stayed with you for almost 10 years?  You quickly got your chemicals into my brain and wrecked havoc with areas that were working just fine before you came along. 

Selective Serotonin Reuptake Inhibitor, you had an effect on bodily functions that you had no right to screw with.  I wanted a decrease in anxiety and a lessening of negative thoughts but I didn’t ask for you to cause mayhem with other regulatory areas of my body. 

I blame you for my inability to regulate my appetite.  You had me eating like a pig and I’ve put on about 50 lbs because I could not stop consuming carbohydrates.  That can be proven by looking at my charts at the Dr’s.   I also felt excessively tired to the point of needing a daily nap.  Before I let your compound circulate in my blood, I never slept during the day.  Never.  Do you hear me??? 

You, juggler of serotonin and norepinephrine, were supposed to offer happiness, giving me energy and an enjoyment that was missing from my life.  But, I have become conscious that your bag of tricks made me more like a zombie.  You decreased my impulse to be bothered and rational and so I’ve let things go.  I want to care if my front hall is swept or the dishes are done but you took away my proclivity to mind about such things.   The condition of my house has suffered.  Along the same lines, you took away my desire to keep fit.  You’ve drained my battery and I lack the energy to do exercises as I used to.

I also hate the way some of your drug mixtures took away my ability to be sexually satisfied.  Come on now, how long can I love a drug in spite of it confiscating my pleasurable enjoyment of sexual activities? Seriously, isn’t a mutually satisfying sex life critical to offering me a sense of connectedness to other beings? 

And another thing, you have ruined my sleep cycle by forcing me to remember vivid and strange dreams.  I would prefer to let that piece remain unconscious.  And do you have to make me clench my teeth and grind them down?   I don’t want to wear a mouth guard anymore.  Oh, let’s not forget when you caused extreme sweating.  That was embarrassing and looking back, why did I put up with it? 

How can it be  —  with all of your negative side effects — you have the doctors believing in your virtues?  Perhaps the doctors get big kick-backs for Rx’s they write that have your name on them?  What do you give as incentive?   Come on, tell the truth, how many psychiatrists have you sent to the Bahamas for a so-called conference?

These reasons offer a good motivation for me to get you out of my system.    Bottom line, you are causing more harm than good.  I am ready to say so long.  I’m glad to see you go.

Your Former Casualty,

Daylily

One response to “A “Dear John letter” to My Antidepressant

  1. Careful, though, when you getoff the drugs. Effexor especially made my brain feel it was going to pop out the back of my head….the feeling linger for weeks after i stopped the drug…not fun

Would love a reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s